Is Taking Chelated Calcium causing Vitamin D3 Cramping?

by Jack
(Saint Louis, MO)

I take 1200 mg of chelated Calcium a day and 1800 mg of chelated magnesium a day. Recently my blood tests showed that I had a deficiency of Vitamin D

18 ng/mL where 30/100 ng/mL were the norm. My calcium was 9.5 where 8.6-10.3 mg/dL is normal.

I was taking 400 iu's for years and now increased it to 5000 iu's and started having cramping and diarrhea so I decreased the calcium 100 mg and felt better overall but still have the diarrhea etc.

Should I cut down on the calcium some more to see if that clears things up? Before I cut down 100 mg I was too wide awake and too stimulated from the new dosage of vitamin D although I felt good.

Thanks,

Jack Walters - St. Louis, MO

Comments for Is Taking Chelated Calcium causing Vitamin D3 Cramping?

Click here to add your own comments

Why are you taking so much calcium
by: Kerri Knox, Registered Nurse

Hi Jack,

Why are you taking calcium in the first place, let alone so much calcium? What, exactly, are you trying to accomplish?

I personally never recommend anyone take calcium except the small amount that might be in their multivitamin supplements. And while a woman might be told to take as much calcium as you are taking, unless there is some critical medical need for so much calcium, a man should really never be taking that much calcium, or really any calcium at all.

Taking calcium is a contributing factor for heart disease (the arteries become 'calcified'). You are taking lots of magnesium, which is great and could offset many of the problems caused by so much calcium, but really, unless there is a critical medical reason for so much calcium, and you've been specifically directed by your doctor to take calcium for that specific medical need, I simply can't see why you would be taking so much in the first place.

Whether or not that will cut down the cramping (it might) is really a secondary issue. The primary issue is that extra calcium is just not that good for you, and taking more of it than you need can cause you a lot of problems in the long run.



Kerri Knox, Registered Nurse

Click here to add your own comments

Return to Question About Vitamin D Side Effects?.

 

Search this Site
Custom Search

 


Vitamin D Fact Sheet
Free Vitamin D Fact Sheet by Getting
My Newsletter